Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 65, NWS Twin Cities, MN

June 28, 2019Goodhue County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Jun 28, 2019, 9:44 AM CDT for Goodhue County, Minnesota. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 9:44 AM CDT (14:44 UTC)
Expired
Jun 29, 2019, 7:30 PM CDT
In force
34 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Zumbro River at Pine Island (PNLM5).

Action stage
16 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05373130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

179 
WGUS43 KMPX 281444
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
944 AM CDT Fri Jun 28 2019

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Minnesota... 

  Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R 
  affecting Goodhue County


.This river forecast is based on observed precipitation of 3 to 4 
inches over the past 24 hours. The National Weather Service will
monitor this developing situation and issue followup statements as 
conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-292044-
/O.NEW.KMPX.FL.W.0065.190628T1444Z-190630T0725Z/
/PNLM5.1.ER.190628T1356Z.190628T1700Z.190628T1925Z.NO/
944 AM CDT Fri Jun 28 2019

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R.
* until late Saturday night.
* At 9:00 AM Friday the stage was 17.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 17.0 feet.

&&
 
LAT...LON 4420 9278 4420 9268 4421 9261 4419 9261 4412 9278

$$
CEO
4 follow-up statements
307 
WGUS43 KMPX 281741
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Fri Jun 28 2019

...Forecast Flooding Changed from Minor to Major Severity for the 
following rivers in Minnesota...
  Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R 
  affecting Goodhue County
.This river forecast is based on observed precipitation of 3 to 4 
inches over the past 24 hours. The National Weather Service will
monitor this developing situation and issue followup statements as 
conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-292340-
/O.EXT.KMPX.FL.W.0065.000000T0000Z-190630T1010Z/
/PNLM5.3.ER.190628T1356Z.190628T1900Z.190628T2210Z.NR/
1241 PM CDT Fri Jun 28 2019

...Observed flooding increased from Minor to Major severity...

The Flood Warning continues for 
 The Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R.
* until late Saturday night.
* At 12:00 PM Friday the stage was 21.1 feet.
* Major flooding is occurring and Major flooding is forecast.
* Flood stage is 17.0 feet.

&&
 
LAT...LON 4420 9278 4420 9268 4421 9261 4419 9261 4412 9278

$$
CEO
863 
WGUS83 KMPX 290101
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Fri Jun 28 2019

...The flood warning continues for the following rivers in 
Minnesota...
 
  Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R 
  affecting Goodhue County 

.Overview...The Middle Fork Zumbro continues to run high after
training rainfall on Thursday.  The level is expected to decrease
dramatically over the next couple of days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-300701-
/O.EXT.KMPX.FL.W.0065.000000T0000Z-190630T1648Z/
/PNLM5.3.ER.190628T1356Z.190628T1800Z.190629T0448Z.NR/
801 PM CDT Fri Jun 28 2019

...Flood Warning now expected to end Sunday morning...The Flood 
Warning continues for
  The Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R.
* until Sunday morning.
* At  7:00 PM Friday the stage was 20.7 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday morning.

&&
 
LAT...LON 4420 9278 4420 9268 4421 9261 4419 9261 4412 9278

$$
620 
WGUS83 KMPX 291338
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
837 AM CDT Sat Jun 29 2019

...The flood warning continues for the following rivers in 
Minnesota...
 
  Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R 
  affecting Goodhue County 

.Overview...No forecast precipitation today will allow the Zumbro
River to continue to quickly fall. For next week, there exists the
possibility of a few chances of rain in our area. However, forecast
accumulations are currently not significant enough to cause flooding
concerns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-301936-
/O.EXT.KMPX.FL.W.0065.000000T0000Z-190701T1121Z/
/PNLM5.3.ER.190628T1356Z.190628T1800Z.190629T2321Z.NR/
837 AM CDT Sat Jun 29 2019

...Flood Warning now expected to end Monday morning...The Flood 
Warning continues for
  The Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R.
* until Monday morning.
* At  8:00 AM Saturday the stage was 18.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.

&&
 
LAT...LON 4420 9278 4420 9268 4421 9261 4419 9261 4412 9278

$$
091 
WGUS83 KMPX 300030
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Sat Jun 29 2019

...The flood warning is cancelled for the following river in 
Minnesota...
 
  Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R 
  affecting Goodhue County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC049-300100-
/O.CAN.KMPX.FL.W.0065.000000T0000Z-190701T1121Z/
/PNLM5.3.ER.190628T1356Z.190628T1800Z.190629T2315Z.NR/
730 PM CDT Sat Jun 29 2019

The Flood Warning is cancelled for
  The Middle Fork Zumbro River at Pine Island 1S / Mdl Frk Zumbro R.
* At 7:00 PM Saturday the stage was 16.8 feet.
* Fell below flood stage at 6:15 PM Saturday.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall.

&&
 
LAT...LON 4420 9278 4420 9268 4421 9261 4419 9261 4412 9278

$$
CEO

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Jun 28, 6:17 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 28, 6:17 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
617 AM CDT Fri Jun 28 2019

.UPDATE...
Issued at 611 AM CDT Fri Jun 28 2019

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Saturday)
Issued at 416 AM CDT Fri Jun 28 2019

Surface analysis early this morning shows the same wavy east-west
quasi-stationary front covering from Wyoming eastward into the
Ohio Valley. With respect to Minnesota, the front has dropped
back south to straddle the MN/IA border. Aloft, the cutoff low
over the Pacific NW continues to wobble in place while a dome of
high pressure from the southwestern CONUS extends northeast into
the Dakotas.

The center of high pressure aloft will shift northeastward into
the Central Plains through tomorrow, allowing the ridge to nudge
into the Upper Mississippi River Valley. The surface front will
generally remain in place, having a negligible impact on the area.
No precipitation is expected through Saturday afternoon with the
strong ridging aloft and the front remaining just to the south of
the WFO MPX coverage area.

However, what the incoming ridge will allow for is building
heights, which in turn allows for increasing heat and humidity
across the area. Dewpoints today will hit the mid 60s to lower 70s
with highs reaching the mid 80s to around 90 degrees. This will
push heat index values into the lower-middle 90s. Conditions
become more oppressive on Saturday as dewpoints reach the lower
70s area-wide with highs ranging through the 90s. Much of southern
Minnesota will likely experience heat index values into the lower
100s, including potentially the Twin Cities metro. Conditions
will be monitored to determine if Heat Advisories will be
necessary.

.LONG TERM...(Saturday night through Thursday)
Issued at 416 AM CDT Fri Jun 28 2019

Main concerns in the long term are the heat for Sunday, then
thunderstorm chances Sunday night through Monday.

By Sunday, the thermal ridge will be in place across the Upper
Midwest, but a strong upper low will be moving across the southern
Provinces of Canada and will push the ridge axis to our east by
Sunday evening. As this occurs, southwesterly flow will develop
locally, with multiple subtle waves in the flow making it to our
area from late Sunday through Monday. A surface front associated
with the Canadian low will move through from northwest to
southeast, and will provide a source of focused low level
convergence for thunderstorms to develop. Temperatures will have
no trouble rising into the 90s prior to local Storm development,
and dew points in the lower 70s will allow strong instability to
develop. With an expected intensifying low level jet Sunday night,
the overnight period includes the highest pops for this forecast
issuance, with thunderstorms likely from 6-12Z Monday morning.

Additional energy from the southwest will stream northward along
the frontal boundary through Monday, hence the need to keep
chance of thunderstorms in the forecast for Monday through
Tuesday. The cold front will become nearly stationary in the
vicinity of southern MN or northern Iowa, implying a continued
threat for heavy rainfall Monday night into Tuesday mainly for far
southern MN. With the front coming through most of the area
Monday, temperatures will cool off with highs in the mid 80s
expected.

For the middle of next week, attention turns toward a large upper
low in central Canada and the main issue will be how far south
will it move. It certainly looks to remain well to our north,
but the GFS offers a cooler solution with a cold frontal passage
associated with the upper low making it through our local area.
The ECMWF on the other hand, keeps the upper low locked farther
north, with a more pronounced shortwave trough coming ashore in
the Pacific northwest, which would keep a more zonal flow regime
for us, and warmer temperatures than the GFS suggests. Given the
uncertainty, stuck with the blended guidance in the long term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM CDT Fri Jun 28 2019

After some splotchy morning ground fog, conditions area-wide will
be VFR with multiple FEW-SCT cloud layers from later this morning
through tonight. Winds will gradually veer from NE to SE with
speeds 10 kt or less.

KMSP...VFR throughout with no additional concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Winds SE 5-10G15 kts.
Sun...VFR. Chc TSRA late. Winds SW 5-10 kts.
Mon...VFR. Chc MVFR/TSRA. Winds lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Jun 28, 3:49 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Fri Jun 28 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Heat index values will climb to the lower to middle 90s mainly
near and south of the Minnesota and Mississippi Rivers today. If
outdoors or sensitive to excessive heat, take precautions to avoid
heat related illnesses.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The first heat wave of the summer will arrive this weekend. Highs
in the 90s and lows in the 70s are likely Saturday and Sunday.
Heat indices will likely exceed 100 this weekend for much of
southern Minnesota, including the Twin Cities metro. Those who
are active outdoors will be at risk for heat related illness
Saturday and Sunday.

Thunderstorms will be possible early next week with the higher
chances coming Sunday afternoon through Monday morning. Severe
weather along with heavy downpours and localized flooding will be
possible with any activity we see.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 28, 5:04 AM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
504 AM CDT Fri Jun 28 2019

MNC131-147-161-281130-
Steele-Rice-Waseca-
504 AM CDT Fri Jun 28 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Steele...Rice...Waseca...

* Until 630 AM CDT.

* At 504 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  Owatonna, Waseca, Medford, Morristown, Lemond, Clinton Falls,
  Merton, Moland, Deerfield, Bixby and Owatonna Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4401 9351 4425 9351 4419 9304 4391 9305

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:29 PM CDTSpecial Weather StatementMPXGoodhue, Rice31 min
Jun 27, 9:47 PM CDTSevere Thunderstorm WarningMPXGoodhue43 min
Jun 27, 10:02 PM CDTSpecial Weather StatementMPXSteele28 min
Jun 27, 10:16 PM CDTSevere Thunderstorm WarningMPXSteele16 min
Jun 27, 10:33 PM CDTSpecial Weather StatementMPXGoodhue27 min
Jun 27, 11:06 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Jun 28, 3:25 AM CDTSpecial Weather StatementMPXGoodhue95 min
Jun 28, 5:04 AM CDTSpecial Weather StatementMPXSteele86 min
Jun 28, 10:55 AM CDTExcessive Heat WatchMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more17 hr
Jun 28, 2:44 PM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Chisago and 28 more49 hr

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.